Alert archive / California / Winter Storm Warnings in 2021

Winter Storm Warning 5, NWS Los Angeles, CA

December 13, 2021

NWS Los Angeles, CA issued this winter storm warning at Dec 13, 2021, 1:12 AM PST. It took effect at Dec 13, 2021, 11:00 PM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 1:12 AM PST (09:12 UTC)
In effect from
Dec 13, 2021, 11:00 PM PST
Expired
Dec 14, 2021, 8:00 PM PST
In force
21 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

007 
WWUS46 KLOX 130912
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
112 AM PST Mon Dec 13 2021

CAZ053-054-140000-
/O.UPG.KLOX.WS.A.0005.211214T0900Z-211215T0300Z/
/O.NEW.KLOX.WS.W.0005.211214T0700Z-211215T0400Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
112 AM PST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet iabove 7000 feet. Winds could gust as high as 65 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...From 11 PM this evening to 8 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Very 
  strong winds could cause extensive tree damage.

* ADDITIONAL DETAILS...The heaviest snowfall rates will occur
  Tuesday morning. Light snow accumulations are possible on the 
  Grapevine portion of Interstate 5 Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

Rorke
4 follow-up statements
201 
WWUS46 KLOX 132157
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
157 PM PST Mon Dec 13 2021

CAZ053-054-141200-
/O.CON.KLOX.WS.W.0005.211214T0700Z-211215T0400Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
157 PM PST Mon Dec 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 8 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet above 7000 feet. Winds could gust as high as 75 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...From 11 PM this evening to 8 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Very 
  strong winds could cause extensive tree damage.

* ADDITIONAL DETAILS...The heaviest snowfall rates will occur 
  Tuesday morning. Light snow accumulations are possible on the 
  Grapevine portion of Interstate 5 Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$
900 
WWUS46 KLOX 141120
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
320 AM PST Tue Dec 14 2021

CAZ053-054-142300-
/O.CON.KLOX.WS.W.0005.000000T0000Z-211215T0400Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
320 AM PST Tue Dec 14 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3 
  feet above 7000 feet. Winds could gust as high as 75 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Travel could be very difficult to impossible. Very 
  strong winds could cause extensive tree damage.

* ADDITIONAL DETAILS...The heaviest snowfall rates will occur this
  morning. Light snow accumulations are possible on the Grapevine
  portion of Interstate 5 this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

ASR
992 
WWUS46 KLOX 142143
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
143 PM PST Tue Dec 14 2021

CAZ053-054-150400-
/O.CON.KLOX.WS.W.0005.000000T0000Z-211215T0400Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
143 PM PST Tue Dec 14 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet above 7000 feet. Winds will gust as high as 65 to 75 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Travel could be very difficult to impossible. Very 
  strong winds could cause extensive tree damage.

* ADDITIONAL DETAILS...The heaviest snowfall rates will occur 
  this morning. Light snow accumulations are possible on the 
  Grapevine portion of Interstate 5 this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$
449 
WWUS46 KLOX 150353
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
753 PM PST Tue Dec 14 2021

CAZ053-054-150500-
/O.EXP.KLOX.WS.W.0005.000000T0000Z-211215T0400Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
753 PM PST Tue Dec 14 2021

...WINTER STORM WARNING WILL EXPIRE AT 8 PM PST THIS EVENING...

Precipitation has ended across the area so the threat of heavy
snow has ended. There could be some scattered snow showers through
the evening with accumulations up to one inch possible.

$$

Stewart

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 12, 11:57 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 12, 11:57 PM PST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1157 PM PST Sun Dec 12 2021

.SYNOPSIS...12/941 PM.

A strong storm system will slowly move over the region through
Tuesday. Rain, heavy at times, and high elevation snow will
develop through Monday night as the storm moves down the state.
Gusty and potentially damaging winds are expected over the area
through Tuesday. Another weak storm system will affect the region
Thursday followed by dry weather next weekend.

&&

.SHORT TERM (SUN-WED)...12/1009 PM.

The latest satellite imagery shows a strong storm system entering
the region from the northwest this evening. The storm system is a
bit slower to move in than previously thought. Showers are
streaming over far northwest San Luis Obispo County currently and
the latest model solutions have slowed the system accordingly in
agreement. The storm system should then speed up for Monday and
get back inline with the forecast. PoPs have been trended down
slightly for tonight in the latest forecast update.

Way out ahead of the system, a weak warm air advective pattern
setting up across the Los Angeles Basin on Monday morning could
produce light showers. Warm air advection developing could
interact with the topographic layout of the basin and produce
orographic induced showers. Amounts, if any, will be light,
around a few hundredths.

Most of the work on the forecast this evening was applied to
winds as the system, despite being slower this evening, is progged
by deterministic model solutions overall to be faster. Wind
watches were bumped to an earlier start time for the areas north
of Point Conception. A wind advisory was added for the Central
Coast and Santa Ynez Valley from early Monday morning through
early Tuesday morning. A high wind watch for the San Luis Obispo
County interior valleys and the Cuyama Valley was left as is for
now. While some of the model advertise winds starting as soon as
Monday afternoon for these areas, winds could be a little slower
to spread down into the these. A wind advisory was also added for
the Santa Barbara South Coast for Monday afternoon through
Tuesday morning for similar prefrontal gusty southerly winds.

Some effort was also applied toward the end of the storm as the
latest deterministic models and a majority of the GEFS and EPS
ensemble solutions are leaning toward northern slope snow
lingering into Tuesday night when snow levels fall rapidly. 700 mb
temperatures approach -12 degrees Celsius and a marginal amount
of moisture remains to create some concern for the Grapevine
portion of Interstate 5 on Tuesday afternoon and night. For what
it is worth, all GEFS and EPS ensemble members have measurable
snow for KSDB with ensemble means from 1.3 to 4 inches
respectively. With deterministic NAM-WRF solutions advertising
0.20" of QPF for KSDB, a couple of inches of snow is possible is
that model verifies. Future shifts will be briefed about the snow
potential for the Tuesday and Tuesday night.

***From Previous Discussion***

All systems go for a strong and impactful storm to move into
southwest California later tonight and hang around through
Tuesday. Primary adjustment today was to speed up the arrival of
the heavier rain by as much as 6 hours due to input from the
high res models. This shifts the heavier rain period back to
Monday into Monday evening for SLO County, the overnight hours
Monday night for most of Santa Barbara and Ventura Counties, and
late Monday night into Tuesday morning for LA County. There's
still a chance of some light showers during the day Monday across
LA/Ventura Counties and with some cold air still in place there
could be some light snow accumulations above 5000' before warmer
air advects in from the south.

Thunderstorms were added on an earlier forecast update cycle and
given the jet dynamics it certainly can't be ruled out, though
forecast soundings still show a sizable inversion around 13,000'
that should limit vertical growth. Either way, this is a very
dynamic system with strong low level forcing so periods of very
heavy rain are possible with or without thunder. There is
reasonable confidence that peak rain rates will reach or briefly
exceed 1"/hr as well as the shorter duration debris flow
thresholds, especially in the south and southwest facing foothills
and mountains. For these reasons a flash flood watch was issued
for the Alisal burn scar region Monday night into early Tuesday.

As the cold front and heavy rain bands move into LA County late
Monday night the threat of debris flows near recent burn scars
there will be increasing. Given the later arrival time have opted
to hold off issuing any watches there and see how the storm and
the next model runs evolve.

There will still be post-frontal showers during the day Tuesday,
some briefly heavy, but strong westerly flow following the cold
front should push those heavier cells through pretty quickly.

Storm totals have increased slightly to include the possibility of
amounts up to 6 inches in upslope areas. So officially now 1-3"
expected for coast/valleys and 3-6" foothills/mountains.

Snow with this event still mostly a high elevation occurrence,
7000' and above. But some impressive accumulations expected with
1-3 feet of snow possible.

Strong south winds will develop Monday night leading to some
possible wave activity in the Antelope Valley. The winter storm
watches cover the LA/Ventura mountain wind hazards and for some
other areas high wind watches are in effect. As we get closer will
likely need a wind advisory for the Central Coast with winds
expected to gust up to 45 mph.

Winds and precip will be tapering off Tuesday night with dry
but cool conditions expected Wednesday.

.LONG TERM (THU-SUN)...12/140 PM.

Models in good agreement now on a weak fast moving system coming
through Thursday into Thursday night. This is mostly an inside
tracking system so there's not a ton of moisture with it but
enough energy and moisture that it should bring at least some
light precipitation everywhere. NBM pops are nudging up with each
cycle and roughly 75% of the ensemble members show rain for the
area during that time. Official pops are still on the low side but
expect those to continue rising over time. Amounts likely to be
under a quarter inch for LA/Ventura Counties but up to a half
inch to an inch along the Central Coast, especially upslope areas.
Light snow accumulations expected above 5000-6000'.

Dry but cool weather to follow through the weekend with some
breezy northeast winds at times.

&&

.AVIATION...13/0605Z.

At 0445Z at KLAX, there was no marine layer nor an inversion.

Moderate confidence in all TAFs. Timing of cig, wind and wx
changes could be off by 3 hours. There is a 30 percent chc of
ocnl light rain at sites KOXR and south aft 14Z.

KLAX..Moderate confidence in TAF. There is a 30 percent chc of
ocnl light rain aft 14Z. Steady rain and MVFR cig/vis could arrive
as early as 14/09Z. There is a 40 percent chc of a 10 kt east
wind component 12Z-18Z (There is a 40 percent chc of a 15 kt east
wind component 12Z-18Z Tuesday morning)

KBUR...Fairly good confidence in TAF. There is a 30 percent chc
of ocnl light rain aft 14Z. Cigs may be as low as BKN050 aft 20Z.

&&

.MARINE...12/1106 PM.

For the Outer Waters, moderate confidence in current forecast.
Gusty winds will start out southerly, reaching Gale Force sometime
Monday morning over northern portions of the waters. Winds shift
to a northwest directions Tuesday afternoon and night. Gale force
winds should linger over southern portions of the outer waters
into Tuesday, however, lower confidence in the end time of gales.
The current Gale Warning may need to be extended into Tuesday
night for the waters south of the Channel Islands. SCA level seas
may linger into Thursday.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. High confidence in wind and seas remaining
through Tuesday, with Gale force winds likely Monday and Monday
night. By Wednesday, high confidence in winds returning to below
SCA levels, whereas 10 ft waves may linger into Thursday.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. High confidence in winds and seas
remaining below SCA levels through Sunday night. High confidence
in winds increasing to SCA levels by Monday through Tuesday. Gale
force winds are likely Monday evening through Tuesday. By
Thursday, high confidence in winds and seas returning to below SCA
levels.

A storm system approaching from the north will bring dangerous
sea conditions with widespread gale force winds, seas up to 14 to
17 feet, and steep waves, especially along the Central Coast.
There will also be moderate to heavy rain rain and the potential
for thunderstorms. Refer to the Marine Weather Statement for more
information. Mariners should remain in safe harbor during these
dangerous conditions.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 6 AM Monday to 6 AM PST Tuesday
      for zones 34>36. (See LAXNPWLOX).
     High Wind Watch in effect from Monday evening through Tuesday
      morning for zones 37-38-52. (See LAXNPWLOX).
     Wind Advisory in effect from 2 PM Monday to 11 AM PST Tuesday
      for zone 39. (See LAXNPWLOX).
     Flash Flood Watch in effect from Monday evening through late
      Monday night for zones 39-52. (See LAXFFALOX).
     High Wind Watch in effect from 11 AM PST Monday through
      Tuesday morning for zone 51. (See LAXNPWLOX).
     Winter Storm Watch in effect from late Monday night through
      Tuesday evening for zones 53-54. (See LAXWSWLOX).
     High Wind Watch in effect from late Monday night through
      Tuesday evening for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Monday for
      zones 645-670-673. (See LAXMWWLOX).
     Gale Warning in effect from 3 AM Monday to 3 AM PST Tuesday
      for zones 645-670. (See LAXMWWLOX).
     Small Craft Advisory in effect from 9 AM to 7 PM PST Monday
      for zones 650-676. (See LAXMWWLOX).
     Gale Warning in effect from 7 PM Monday to 9 AM PST Tuesday
      for zones 650-676. (See LAXMWWLOX).
     Small Craft Advisory in effect from 6 PM Monday to 1 AM PST
      Tuesday for zone 655. (See LAXMWWLOX).
     Gale Warning in effect from 1 AM to 3 PM PST Tuesday for zone
      655. (See LAXMWWLOX).
     Gale Warning in effect from 3 AM Monday to 9 AM PST Tuesday
      for zone 673. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

No significant hazards expected.

&&

PUBLIC...Hall/MW
AVIATION...Rorke
MARINE...Phillips/Sweet
SYNOPSIS...Hall

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 8:55 PM PSTWind AdvisoryLOXLos Angeles, Santa Barbara54 hr
Dec 13, 3:13 AM PSTHigh Wind WarningLOXSanta Barbara31 hr
Dec 13, 12:42 PM PSTHigh Surf AdvisoryLOXLos Angeles49 hr

Nearby

Winter Storm Warnings in California, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.